Vermont, 2016

Damaging Winds in Vermont, July 23, 2016

July 23, 2016 · NWS BTV · 25 events in 7 counties and zones

A significant cold front and strong mid-level disturbance caused numerous thunderstorms to develop in Quebec province Canada by late morning then travel and intensify across VT during the afternoon. Significant and widespread damage occurred with more than 20,000 utility outages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$385,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A significant cold front and strong mid-level disturbance caused numerous thunderstorms to develop in Quebec province Canada by late morning then travel and intensify across VT during the afternoon. Significant and widespread damage occurred with more than 20,000 utility outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 12:30 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 23, 12:30 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
130 PM EDT Sat Jul 23 2016

.SYNOPSIS...
More scattered showers and thunderstorms are expected across the
North Country today as an upper level disturbance moves through.
Some thunderstorms may have gusty winds and small hail. Sunday
looks mostly sunny and seasonable under hand yet another
possibility of showers and thunderstorms late Monday. Warm and
mostly dry summer weather looks like it will continue Tue and Wed.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 125 PM EDT Saturday...A line of storms just north of INTL
border moving ese will largely impact nrn VT with ne NY as well.

SPC has increased to SLGT risk and this is consistent with our
line of thinking gusty possible dmamging winds 30-50+ mph,
possible hail up to 1 inch but frequent lightning.

Made some tweaks in grids to capture perceived movement and put
some enchanced wording.

Previous Discussion...Only minor adjustments needed to the
previous forecast at this time, mainly to bump up temps a bit and
slow timing of afternoon convection a few hours for the remainder
of the morning hours. Otherwise, still looking for convection to
fire up after about 16z with the primary threat from any severe
storms that do develop being gusty winds and hail.

Previous Discussion...
Rapid cumulus cloud development expected this morning. A potent
shortwave trof see on water vapor imagery and is producing
lightning at sunrise. This trof is expected to move across our
area this afternoon with cooling aloft as 500 mb temps drop down
to -15C. This cooling aloft along with mild 850 temps of about 13C
and surface temps reaching the upper 70s to lower 80s are expected
to kick off thunderstorms this morning/early afternoon in the
north. Each model has a differing evolution of the convection, and
is again a symptom of just how sensitive the models are to this
type of weather pattern that is driven by mixed layers, elevated
and low level instability and boundary layer details.

Taking a blend of the models suggests that we'll have CAPE values
750 to 1500 J/kg, highest in the St. Lawrence Valley which is
decent enough to drive convection. We'll also have 30-40kt 0-6km
shear mainly over the south and west portions of our area while
shear over VT less on the order of 15 to 25 kts. So we can't
totally rule out a stronger storm with gusty winds and small hail,
so have included in the forecast.

Looks like the highest chances 60-80% of precipitation and storms
will be from mid-day until early evening. SPC has our region
under "Marginal Risk" of severe thunderstorms and we are in good
agreement.

Scattered showers/storms then wane and exit southeast fairly
quickly Saturday evening as upper trough swings through the region
and is replaced by building high pressure. Chance of precip drop
off quickly during the evening, then largely dry from midnight
onward. Low temperatures near seasonal mid- summer norms in the
50s to around 60 for most locales.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 419 AM EDT Saturday...Sunday: All models agree the day will
live up to it's name and be a super spectacularly sunny and serene
day. Ridging aloft and at the surface will be in place. With 925mb
temperatures running between 17- 19C, we'll see daytime highs
topping out in the upper 70s (higher elevations) to lower 80s
(valleys). light winds and dewpoints in the 50s will ensure
comfortable conditions. Given all that model agreement, I did not
stray from the guidance blend.

Sunday Night: Things change as ridging moves off to the east as the
next trough in the overall westerly flow starts heading our way.
Warm air advection aloft will result in increasing clouds overnight.
Should be some elevated instability as well, have noted Showalter
Index values <0C spreading in after 06z monday in the models. That
suggests showers are possible, and sure enough that is what the
models show as well. Have painted in rising chances overnight.
Expect a few showers, mainly across northern NY, prior to daybreak
Monday. A rumble of thunder is not out of the question across the St
Lawrence valley by dawn as we'll have the nose of an 850mb jet
pushing into that area to provide a little extra lift. The
increasing clouds will keep it mild for most of the region. Low/mid
60s from the Champlain Valley westward. 50s will be confined to
eastern VT

Monday: For days, guidance has been indicating unsettled conditions
(eg: showers and t-storms) to be possible. 00Z model runs are no
different, and have come in more alignment with timing and overall
setup of convective ingredients. Still, things are not totally
clear. What I do expect is that a fairly robust shortwave will be
approaching the region late in the day. This will sync up daytime
heating with the best dynamics aloft. Models do indicate surface
based instability of probably 1000-1500 J/kg (NAM as typical is
higher) due to a warmer and more humid airmass getting into place.
Just how much instability we achieve will be related to how much sun
we see. 925mb temperatures are expected to become very warm -perhaps
23 to 25C. Under perfect atmospheric mixing conditions, this would
result in temperatures at the valley floor pushing into the mid 90s!
However, it appears we'll have a good amount of clouds to restrict
heating to a degree. Though we should still easily reach the mid
80s.  The 0-6km bulk shear values are in the marginal level for
getting storms to become on the strong side.  SPC does have the
region in a marginal risk, but they also have some concerns about
the mix of ingredients lining up perfectly to develop severe t-
storms. Evaluation of various forecast sounding for Monday have some
"goofiness" (thats a technical term, by the way) showing in the
profiles. Not sure if that is due to convection within the models,
or if it's a sign that despite the very warm air aloft, we'll have
some inversion in place to restrict mixing, which in turn means
restricted convection.  At this point, will play the middle ground,
and keep PoPs in the 40-55% range and see how future guidance trends.

Monday Night: Whatever convection we do see, will be pushing out of
the region as the night goes on. Will likely be warm and muggy with
lows in the 60s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 419 AM EDT Saturday...Decent agreement with the 00z suite
of models, and much of the week should be relatively quiet, but
feature more or less typical summer weather. Most of the week
we'll see temperatures running a bit above normal. Looks sunny and
warm for both Tuesday and Wednesday. GFS and ECMWF start to advect
in some moisture for Thursday, along with having a little more
troughiness develop and perhaps a weak front sliding down from
Quebec. Thus it appears we'll see some showers and t-storms
around. At this point, they appear to be of the garden variety as
I don't see strong dynamics in place. Kept with a model blend and
painted in 30-40% PoPs. More uncertain for Friday. 00Z runs vary
from 12z guidance and keep in clouds/showers rather than having
things clear out more. Really don't have any confidence, so just
went with the full blend with temperatures close to normal and low
chances of showers.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Through 18z Sunday...Mainly VFR but scattered brief MVFR/IFR in
stronger showers and thunderstorms moving n to s thru 23z. High
pressure starts to move in from the NW overnight with light winds
and patchy dense fog and LIFR forming again 06-12Z at KSLK and
KMPV.

Winds generally light west to northwest at 5 to 10 knots.

Outlook 18z Sunday through Tuesday...

Sun...Mainly VFR under weak high pressure.

Mon/Monday night...VFR with scattered brief MVFR/IFR in showers
and thunderstorms with frontal passage.

Tuesday...VFR/high pressure.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Sisson
NEAR TERM...Lahiff/Sisson/SLW
SHORT TERM...Nash
LONG TERM...Nash
AVIATION...Sisson/SLW
Hazardous weather outlook, Jul 23, 2:38 AM EST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
338 AM EDT SAT JUL 23 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-240900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
338 AM EDT SAT JUL 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...MAINLY THIS
AFTERNOON. A FEW STORMS MAY BE SEVERE...CAPABLE OF PRODUCING
STRONG GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND HEAVY
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON MONDAY. A COUPLE
STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jul 23, 8:22 AM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
922 AM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     2 ESE WHEELOCK          44.58N  72.04W
07/22/2016                   CALEDONIA          VT   TRAINED SPOTTER

            TREES AND POWER LINES DOWN ON SUTTON WHEELOCK RD AND
            MATTHEWSON HILL RD.

&&

EVENT NUMBER BTV1600614

NEILES
Local storm report, Jul 23, 8:23 AM EST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
923 AM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             2 SW SUTTON             44.61N  72.05W
07/22/2016  E0.50 INCH       CALEDONIA          VT   CO-OP OBSERVER

&&

EVENT NUMBER BTV1600615

NEILES
Local storm report, Jul 23, 8:44 AM EST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
944 AM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     TSTM WND DMG     2 NNW WEST BEEKMANTOWN  44.80N  73.58W
07/22/2016                   CLINTON            NY   PUBLIC

            TWO LARGE TREES DOWN.

&&

EVENT NUMBER BTV1600616

NEILES
Local storm report, Jul 23, 9:46 AM EST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
1046 AM EDT SAT JUL 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     TSTM WND DMG     2 ENE EAST JOHNSON      44.65N  72.63W
07/22/2016                   LAMOILLE           VT   PUBLIC

            LARGE TREE DOWN ON ROUTE 100C.

&&

EVENT NUMBER BTV1600617

NEILES
Special weather statement, Jul 23, 11:34 AM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1234 PM EDT SAT JUL 23 2016

VTZ003-006>008-231730-
CALEDONIA-WASHINGTON-LAMOILLE-ORLEANS-
1234 PM EDT SAT JUL 23 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAMOILLE...
SOUTHWESTERN ORLEANS...NORTHEASTERN WASHINGTON AND WEST CENTRAL
CALEDONIA COUNTIES...

AT 1233 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EDEN...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
HARDWICK...MORRISVILLE...WOLCOTT...JOHNSON...EDEN...CRAFTSBURY...
GREENSBORO...HYDE PARK...GARFIELD...CRAFTSBURY COMMON...NORTH HYDE
PARK...NORTH WOLCOTT...GREEN RIVER RESERVOIR...EDEN MILLS...EAST
JOHNSON...HARDWICK CENTER...EAST CRAFTSBURY...LAKE ELMORE...ELMORE
STATE PARK AND EAST HARDWICK.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4463 7272 4477 7257 4464 7220 4443 7239
TIME...MOT...LOC 1633Z 304DEG 13KT 4466 7256

LAHIFF
Special weather statement, Jul 23, 12:56 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
156 PM EDT SAT JUL 23 2016

NYZ026>031-034-035-087-VTZ001>012-016>019-240000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR...ALBURGH...SOUTH HERO...ST. ALBANS...NEWPORT...
ISLAND POND...BURLINGTON...JOHNSON...STOWE...ST. JOHNSBURY...
MONTPELIER...MIDDLEBURY...VERGENNES...BRADFORD...RANDOLPH...
RUTLAND...SPRINGFIELD...WHITE RIVER JUNCTION...ENOSBURG FALLS...
RICHFORD...UNDERHILL...BRISTOL...RIPTON...EAST WALLINGFORD...
KILLINGTON
156 PM EDT SAT JUL 23 2016

...SPECIAL WEATHER STATEMENT...

...AN AREA OF SHOWERS AND THUNDERSTORMS WILL DROP SOUTH ACROSS
NORTHERN NEW YORK AND VERMONT THROUGH THIS EVENING...

SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN QUEBEC ARE TRACKING
SOUTHEASTWARD TOWARDS NORTHEASTERN NEW YORK AND NORTHERN VERMONT.
THESE STORMS HAVE POTENTIAL TO PRODUCE STRONG GUSTY WINDS AND
SMALL HAIL, AS WELL AS FREQUENT CLOUD TO GROUND LIGHTNING.

NEILES

The radar

The Burlington radar (KCXX), 25 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Isle

When
July 23, 2:05 PM EST
Where
Grand Isle County, 0.49 mi W of Grand Isle
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.720, -73.290

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
July 23, 2:24 PM EST
Where
Chittenden County, 0.49 mi W of Colchester
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.530, -73.160

Trees down along Route 2A.

Thunderstorm Wind, Chittenden

When
July 23, 2:24 PM EST
Where
Chittenden County, 2.09 mi WNW of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.440, -73.110

A few trees and large limbs down across or leaning onto Interstate 89 northbound.

Thunderstorm Wind, Chittenden

When
July 23, 2:25 PM EST
Where
Chittenden County, 0.99 mi W of (Btv)burlington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.470, -73.170

Trees and power lines down on Dorset street.

Thunderstorm Wind, Chittenden

When
July 23, 2:35 PM EST
Where
Chittenden County, 0.85 mi NE of Essex Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
44.490, -73.110

Trees downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
July 23, 2:36 PM EST
Where
Chittenden County, 0.85 mi NE of Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
44.410, -72.990

Several utility lines down across road.

Thunderstorm Wind, Chittenden

When
July 23, 2:40 PM EST
Where
Chittenden County, 0.5 mi N of Shelburne
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
44.387, -73.230

Several trees downed by thunderstorm winds.

Thunderstorm Wind, Chittenden

When
July 23, 2:47 PM EST
Where
Chittenden County, 0.69 mi N of Charlotte
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
NWS Employee
Coordinates
44.310, -73.250

Trees and power lines down.

Thunderstorm Wind, Washington

When
July 23, 3:00 PM EST
Where
Washington County, 1.98 mi W of Moretown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.250, -72.790

Trees downed on power lines.

Thunderstorm Wind, Addison

When
July 23, 3:00 PM EST
Where
Addison County, Middlebury
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.020, -73.170

Numerous trees and power lines down.

Thunderstorm Wind, Addison

When
July 23, 3:02 PM EST
Where
Addison County, Monkton Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.250, -73.120

Trees down.

Thunderstorm Wind, Addison

When
July 23, 3:12 PM EST
Where
Addison County, 0.69 mi N of Lincoln
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
Public
Coordinates
44.110, -73.000

Shingles blown off house and power out.

Thunderstorm Wind, Rutland

When
July 23, 3:18 PM EST
Where
Rutland County, 0.5 mi W of Brandon
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.800, -73.090

Trees and utility lines down across town roads and Route 7.

Thunderstorm Wind, Washington

When
July 23, 3:19 PM EST
Where
Washington County, 1.47 mi SSW of Putnamville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
44.310, -72.580

Trees down along Route 12 near Wrightsville Dam.

Thunderstorm Wind, Orange

When
July 23, 3:20 PM EST to 3:50 PM EST
Where
Orange County, 0.69 mi S of Brookfield to 4.3 mi S of South Randolph
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
44.040, -72.600

Reports of numerous trees downed or snapped along Interstate 89 between mile markers 50 in Barre to mile marker 25 near Bethel.

Thunderstorm Wind, Rutland

When
July 23, 3:20 PM EST
Where
Rutland County, 0.5 mi W of North Sherburne
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.720, -72.830

Trees down on Crickett Hill road.

Thunderstorm Wind, Rutland

When
July 23, 3:20 PM EST
Where
Rutland County, 1.65 mi ENE of West Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.680, -73.200

Trees down.

Thunderstorm Wind, Rutland

When
July 23, 3:25 PM EST
Where
Rutland County, 1.65 mi WSW of Mendon
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.640, -72.960

Trees and utility lines down along Post road and Route 4.

Thunderstorm Wind, Rutland

When
July 23, 3:27 PM EST
Where
Rutland County, 0.69 mi S of Hubbardton
Measured
50 kt (58 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.710, -73.180

Trees down along Route 30 and other parts of town, some falling on structures. 1 fatality.

Thunderstorm Wind, Orange

When
July 23, 3:40 PM EST
Where
Orange County, 0.5 mi W of Braintree Hill
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
43.970, -72.690

Numerous trees and power lines down.

Thunderstorm Wind, Orange

When
July 23, 3:55 PM EST
Where
Orange County, Thetford Center
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
43.830, -72.250

Numerous trees and power lines down.

Thunderstorm Wind, Windsor

When
July 23, 4:20 PM EST
Where
Windsor County, Royalton
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
43.820, -72.550

Trees and utility lines down as well as fallen on houses causing structural damage.

Thunderstorm Wind, Windsor

When
July 23, 4:20 PM EST
Where
Windsor County, 2.04 mi SE of South Royalton
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
43.800, -72.490

Trees down along Interstate 89 from Mile marker 25 to NH state line.

Thunderstorm Wind, Windsor

When
July 23, 4:27 PM EST
Where
Windsor County, 0.69 mi S of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
43.290, -72.480

A few trees downed by thunderstorm winds.

Thunderstorm Wind, Windsor

When
July 23, 4:35 PM EST
Where
Windsor County, 0.85 mi SE of Chester
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.260, -72.590

Trees down throughout town.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Rutland2016-07-2342MaleUnder TreeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2016Every state in 2016This day in weather historyWarnings in Vermont, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643667, 643666, 643692, 643681, 643672, 643677, 643670, 643671, 643669, 643691, 643673, 643668, 643686, 643676, 643678, 643688, 643690, 643689, 643687, 643674, 643680, 643682, 643684, 643685, 643683.